Dense Fog, Ballard
- When
- December 26, 1:00 AM CST to 9:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Widespread dense fog blanketed most of western Kentucky except for the Owensboro area. Visibility was at or below one-quarter mile through the overnight and early morning hours.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed most of western Kentucky except for the Owensboro area. Visibility was at or below one-quarter mile through the overnight and early morning hours. The dense fog formed under a surface high that protruded southward from the Great Lakes region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 11:50 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1150 PM CST Sat Dec 25 2021 .UPDATE... Issued at 1150 PM CST Sat Dec 25 2021 Updated aviation discussion for 06Z TAFs. && .SHORT TERM...(Tonight through Monday night) Issued at 343 PM CST Sat Dec 25 2021 Several frontal boundaries will move through the region in the short term. Our first cold front is making its way into the cwa now, and should clear our southeast counties by mid evening. Aside from a few sprinkles or very light showers in the EVV-Tri State region, this will be a dry fropa. Breezy southwest winds of 25 to 35 mph earlier in the day have already begun to decrease and will become light after sunset. After record highs in the 70s today, much cooler conditions will prevail overnight with lows down into the 40-45 range. Hard to believe this is still around 15 degrees above normal though! The airmass overhead on Sunday will still support highs reaching into the upper 50s to mid 60s. Then a warm front lifts northward Sunday evening, which will keep temperatures steady or even slowly rising through the night. Highs on Sunday may actually occur late in the evening at some locations. This warm front may kick off a few light showers, primarily across the north half of the region. There is even some support for thunder given some elevated instability indicated on model soundings, mainly confined up along and north of I-64. Much of Monday appears dry at the moment, but kept some slight to low chance PoPs in to account for a cold front moving through during the day. Highs look to top 70 again for several locations. As the front sags south into TN Monday evening it will stall out and eventually lift back north as a warm front. As it does so, a disturbance moving through the region will kick off more shower activity Monday night. .LONG TERM...(Tuesday through Saturday) Issued at 343 PM CST Sat Dec 25 2021 At least the southern half of the PAH forecast area will be in the warm sector of weakening low pressure system during the day Tue as the system moves quite rapidly east-northeastward. Thus, widespread rainfall is expected, plus even the possibility of isolated tstms. Early on, the best 6 hour QPF should be north of the warm front, perhaps a half inch in the morning hours. The rainfall is expected to diminish from the west Tue night as the surface winds progressively shift to the west or the northwest. Wed is not expected to be necessarily dry however, especially for areas south of the OH River, as moisture is progged to surge northward out of AR/TN north of a developing Deep South surface low/trof. There may be enough instability near the TN state line for a clap of thunder or two in the afternoon. Once again, the rain is forecast to end west-to-east Wed night, possibly with a few snowflakes in the air in parts of southern IL/southeastern MO behind the cold front/wind shift. At this time, the total QPF for these two systems may be in excess of an inch in some locations, but could be as little as a third of an inch in parts of southeastern MO. The mid level flow will be low-amplitude most of the week, thus the airmasses associated with frontal passages will be of a milder Pacific origin, so no wild swings of temps are forecast, and temps should stay mostly above average for this time of year. After a mostly dry, mostly clear/partly cloudy period Thu through Fri (some model solutions suggest a surge or two of moisture could creep into the southern Pennyrile), a wetter, more amplified pattern aloft should yield another opportunity for rainfall late Fri and into Sat. A surface low pressure system is progged to develop somewhere in the southwestern CONUS and approach our region. && .AVIATION... Issued at 1150 PM CST Sat Dec 25 2021 MVFR to IFR cigs continue to linger up across KMVN to near KEVV. Satellite trends over the past few hours shows this deck trying to move or develop southward with time. Scattered low clouds are trying to develop elsewhere across the area. The trend in the latest data suggests a more robust MVFR to IFR deck developing across much of the area throughout the night and into the morning hours. Fog is also becoming a problem across parts of southern IL and southwest IN and some adjacent parts of west KY. A downward trend in vsbys will likely take place through the night at most terminals. It may take a while for the fog and low cigs to dissipate in the morning. Once they do, it won't be long before lower cigs attempt to re-enter the area with the passage of a warm front late tomorrow afternoon into the evening. Right now, any rain prospects look too minimal to mention. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && CW/SP/DB
Hazardous Weather Outlook National Weather Service Paducah KY 1159 PM CST Sat Dec 25 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-270600- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1159 PM CST Sat Dec 25 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Dense fog will be present across portions of southeast Missouri and southern Illinois through mid-morning Sunday. Refer to the Dense Fog Advisory for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Locally heavy rain and a slight chance of thunderstorms are possible Tuesday into Wednesday. Despite the chance of thunderstorms, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DWS/CLW
The national radar mosaic for the moment the first event began.
20 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996404, 996405, 996406, 996407, 996408, 996409, 996410, 996411, 996412, 996413, 996414, 996415, 996416, 996417, 996418, 996419, 996420, 996421, 996422, 996423.